Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 116, NWS Phoenix, AZ

September 9, 2005Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 9, 2005, 5:03 PM MST for Maricopa County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2005, 5:03 PM MST (00:03 UTC)
Expired
Sep 9, 2005, 5:45 PM MST
In force
42 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2446 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:55 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 9, 3:55 PM MST, 1 hour 8 minutes before
AZZ020>028-CAZ030>033-100600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
355 PM MST FRI SEP 9 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A STRONG PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE EAST
ACROSS CALIFORNIA AND NEVADA TONIGHT...RESULTING IN SCATTERED
SHOWERS AND THUNDERSTORMS OVER SOUTH-CENTRAL ARIZONA...WHILE
BRINGING DRIER AIR INTO SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA.
OVER THE WEEKEND AND THROUGH MUCH OF NEXT WEEK A SOUTHWEST TO WEST
FLOW ALOFT WILL TAKE THE DRIER AND COOLER AIR NOW OVER SOUTHEAST
CALIFORNIA AND SPREAD IT OVER OUR ENTIRE REGION.

&&

.DISCUSSION...
TROF OVER GREAT BASIN EJECTING OUT THROUGH NORTHERN AZ/UT TONIGHT
SWINGING COLD FRONT THROUGH SOUTHERN AZ. WESTERLY FLOW BEHIND THE
TROF HAS ALREADY BROUGHT DRIER AIR TO SE CA AND PARTS OF SW AZ ALONG
WITH BREEZY CONDITIONS. FAIRLY SHARP MOISTURE BOUNDARY NOW OVER
WESTERN AZ WITH SOUNDINGS OVER SOUTH CENTRAL AZ SHOWING NEARLY
SATURATED AIRMASS FROM ABOUT 700 UP TO 500 MB. SURFACE DEW POINTS
ALSO SHOW MARKED DIVISION WITH 60S IN SOUTH CENTRAL AZ TO NEAR 30 IN
SE CA FAR SW AZ. TROF NOW ACTING UPON THIS MOISTURE WITH FAIR AMOUNT
OF CONVECTION DEVELOPING OVER SOUTH CENTRAL AZ...AND SHOULD CONTINUE
INTO THIS EVENING. DYNAMICS PRETTY STRONG AS STRONG UPPER LEVEL JET
MOVING UP EAST SIDE OF TROF IS NOW OVER NORTHERN AZ INTO UT WITH ITS
RIGHT REAR QUAD SWING THROUGH SOUTH CENTRAL AZ. THIS WILL HELP TO
KEEP CONVECTION GOING THIS EVENING AND ALLOW SOME STORMS TO POSSIBLY
PRODUCE STRONG WINDS...SMALL HAIL...AND BRIEF HEAVY RAIN. GOOD SW
STEERING FLOW AT 30 KTS WILL ALSO KEEP STORMS MOVING RATHER FAST TO
THE NE. BY SAT TROF WILL BE EAST OF OUR AREA WITH SW-W FLOW BEHIND
THE TROF SPREADING OVER OUR REGION...WHICH WILL SPREAD THE DRIER AIR
NOW OVER SE CA EASTWARD ACROSS OUR REGION. ALTHOUGH SOME LINGERING
SHOWERS WILL CONTINUE OVER THE HIGHER TERRAIN OF SOUTH CENTRAL AZ
MAINLY SAT. SOME COOLING WILL ALSO TAKE PLACE IN THE WAKE OF THE
TROF BEGINNING ON SAT. PRESSURE GRADIENTS WILL ALSO LESSEN RESULTING
IN LESS WIND ON SAT OVER SE CA. BY SUN ON INTO MUCH OF NEXT WEEK...A
TROF WILL REMAIN OVER CA OR JUST OFF THE COAST AS UPPER LOWS FROM
THE NORTH CONTINUE TO DROP INTO IT AND KICK OUT THROUGH THE GREAT
BASIN. THIS WILL KEEP OUR REGION UNDER A DRY SW-W FLOW ALOFT FOR
MOSTLY CLEAR SKIES.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. CAN EXPECT SCATTERED THUNDERSTORMS IN THE
PHOENIX METRO AREA TONIGHT...FAVORING EAST PORTIONS...TRAILING OFF
AFTER MIDNIGHT. STORM ACTIVITY MORE LIKELY EAST OF THE PHOENIX AREA.
STRONG SOUTHWEST FLOW WILL MAKE FOR FAST MOVING STORMS...A SUBSET OF
WHICH WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...HAIL...AND
VERY STRONG WINDS ALONG WITH GREATLY REDUCED VISIBILITIES AND
CEILINGS. THE MAIN WINDOW FOR STORMS WILL BE 23Z-05Z. MUCH DRIER AIR
OVER KYUM/KIPL/KBLH SHOULD PREVENT TSTM ACTIVITY...ALTHOUGH STRONG
AND GUSTY WESTERLY WINDS WILL OCCUR IN THE WAKE OF THE SYSTEM.  SEE
TAFS PHXTAFPHX... PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DKS
Hazardous weather outlook, Sep 9, 6:31 AM MST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
631 AM MST FRI SEP 9 2005

AZZ021>024-026>028-100100-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
631 AM MST FRI SEP 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY

A VIGOROUS UPPER LOW MOVING EAST THROUGH NEVADA TODAY AND ACROSS
NORTHERN ARIZONA TONIGHT WILL ACT ON A MOIST UNSTABLE AIRMASS TO
PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE
SOUTH-CENTRAL AND SOUTHWEST DESERTS...AS WELL AS THE HIGHER TERRAIN
OF SOUTHERN GILA COUNTY. THE MOST ACTIVE WEATHER WILL OCCUR BETWEEN
EARLY AFTERNOON AND MID EVENING. SOME THUNDERSTORMS MAY BECOME
SEVERE...AND PRODUCE STRONG DAMAGING WINDS OVER 50 MPH...LARGE
HAIL...AND HEAVY RAINFALL. DENSE BLOWING DUST IS ALSO POSSIBLE...AS
WELL AS DEADLY LIGHTNING. THUNDERSTORMS WILL DECREASE FROM THE WEST
DURING THE EVENING HOURS AS THE LOW PASSES BY TO THE NORTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EARLY EVENING
THUNDERSTORMS OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY
SATURDAY...OTHERWISE A DRY WEST TO SOUTHWEST FLOW WILL MOVE INTO
ARIZONA DURING THE PERIOD...AND NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY. SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

BRECKENRIDGE

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.